In a patient taking mirtazapine 45 mg daily with no tricyclic antidepressant use, can mirtazapine cause a false‑positive urine screen for tricyclic antidepressants?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 11, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Can Mirtazapine Cause a False-Positive Urine Screen for Tricyclic Antidepressants?

No, mirtazapine does not cause false-positive urine screens for tricyclic antidepressants (TCAs). Despite being structurally related to TCAs, mirtazapine has not been reported in the literature to cross-react with TCA immunoassays.

Evidence from Drug Screening Literature

The comprehensive reviews of false-positive drug screens do not list mirtazapine as a cause of false-positive TCA results:

  • A systematic review of false-positive urine drug screen interferences covering literature from 2000 onward identified numerous medications causing false-positives for amphetamines, opiates, benzodiazepines, cannabinoids, TCAs, phencyclidine, and barbiturates—but mirtazapine was not among the agents causing TCA false-positives 1.

  • A 2010 review of 25 reports of false-positive UDS results identified multiple antidepressants (bupropion, sertraline, trazodone, venlafaxine) and other psychiatric medications causing various false-positives, but mirtazapine was not reported as causing TCA false-positives 2.

  • A 2021 Polish literature review specifically examining false-positive drug tests in patients taking psychotropic medications found reports for clomipramine, amitriptyline, bupropion, trazodone, sertraline, venlafaxine, and multiple antipsychotics—but again, mirtazapine was not identified as causing TCA false-positives 3.

Structural Considerations

While mirtazapine is classified as a tetracyclic antidepressant and shares some structural similarities with TCAs, this does not translate to immunoassay cross-reactivity 4, 5, 6, 7. The FDA labeling for mirtazapine mentions interactions with TCAs but does not warn about false-positive TCA screens 8.

Clinical Implications

  • If a patient taking mirtazapine 45 mg daily tests positive for TCAs on urine immunoassay, consider actual TCA use (intentional or unintentional exposure) rather than attributing it to mirtazapine 2, 1.

  • Confirmatory testing with gas chromatography-mass spectrometry (GC-MS) should be performed to definitively identify the substance causing the positive screen 3, 2, 1.

  • Review the patient's complete medication list, as other agents (including some antihistamines and antipsychotics) can cause false-positive TCA results 2, 1.

Important Caveat

Mirtazapine has been reported to cause false-positive results for amphetamines in some immunoassays 9, but this is distinct from TCA screening. The absence of published reports of mirtazapine causing TCA false-positives across multiple comprehensive reviews spanning decades strongly suggests this is not a clinically relevant concern 3, 2, 1.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.